Officials warn of fentanyl overdoses from counterfeit pills in Chatham Co., across state

Crime & Safety

SAVANNAH, Ga. (WSAV) – State and local officials are monitoring a possible cluster of overdoses related to fentanyl-laced counterfeit pills.

The areas affected so far appear to be Chatham and Richmond counties and the Rome area. According to the Georgia Department of Public Health (DPH), there is also limited evidence the counterfeit pills may be in other areas across Georgia.

A report from DPH shows a few instances of opioid use within the eight-county Coastal Health District. Between Feb. 28 and March 6, two patients mentioned taking heroin that may have been laced with fentanyl.

A third patient, who was treated with Narcan after being found unresponsive, reported taking an “unknown pill.”

“I think we’ve seen a lot of overdoses, a lot of patients that aren’t intentionally trying to overdose,” said Dr. Jay Goldstein, who practices emergency medicine at Memorial Health, “but they are intentionally trying to take medications that are narcotic medications.

“Sometimes you just don’t know what’s in that pill,” he added.

On March 16, DPH received additional reports from the Chatham County Police Department of pills marketed as Xanax containing fentanyl.

In other instances across the state, patients took pills believed to be either Xanax, Percocet or Roxicodone.

“What’s happened is, the counterfeit aspect is causing the significant amount of medication that’s getting into this person,” said Dr. Goldstein. “That’s what’s causing the complication, unfortunately, medications on the streets are very easy to obtain.”

According to the Georgia Attorney General’s Office, opioid overdoses have increased overall in the state since the start of the pandemic.

“From March 2020-February 2021, there has been a 55% increase in opioid-involved emergency department visits, compared to the same period in 2019,” Attorney General Chris Carr stated.

He reminds the public that Medical Amnesty Law protects victims or callers seeking medical help for drug or alcohol overdoses. If you suspect someone is experiencing an overdose, Carr advises calling 911.

Congressman and former pharmacist, Buddy Carter says Naxolon also known as ‘Narcan’ is good to have on hand if you know someone struggling with addiction.

“You can buy it without a prescription,” said Carter. “It will temporarily reverse the effects of an opioid and a fentanyl.”

The Georgia Crisis & Access Line is also available 24/7 at 1-800-715-4225 for access to services and immediate crisis help.

The DPH is continuing to monitor the suspected cluster of overdoses. Officials say the Chatham County Police Department is working with the Drug Enforcement Administration to identify hotspots locally.

Copyright 2021 Nexstar Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories